Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Nashville, TN

March 20, 2004Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 20, 2004, 3:18 PM CST for Fentress County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 3:18 PM CST (21:18 UTC)
Expired
Mar 20, 2004, 4:00 PM CST
In force
42 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS54 KOHX 202118
SVRBNA
TNC049-202200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
318 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE

* UNTIL 400 PM CST

* AT 312 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST WEST OF JAMESTOWN...MOVING EAST AT 40 MPH.
 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN AT 325 PM
  ALLARDT AND EAST JAMESTOWN AT 340 PM CST

LAT...LON 3644 8504 3630 8498 3640 8481 3655 8481

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:45 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 20, 1:45 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CST SAT MAR 20 2004

SEVERE THUNDESTORM WATCH IN EFFECT UNTIL 6 PM FOR ALL OF MID STATE
EXCEPT FOR GRUNDY COUNTY. NOT ALOT OF TIME FOR AFD WITH ON-GOING
SEVERE WEATHER IN MID STATE AS AM IN DUAL MODE.

CURRENT LINE OF SEVERE STORMS EXPECTED IN THE NASHVILLE AREA AROUND
3 PM CST...AND BEGIN TO ENTER SOUTHERN AND EASTERN AREAS AFTER 4
PM CST.

COLD FRONT DIVING SOUTHEAST WITH A LINE OF SEVERE THUNDERSTORMS JUST
AHEAD OF IT FROM CENTRAL KENTUCKY BACK INTO WESTERN TN. AN EVEN
STRONGER COLD FRONT POISED TO DIVE SOUTHEAST FROM SOUTHERN MINNESOTA
AND WISCONSIN TONIGHT BRINGING MUCH COLDER AIR TO MID STATE
OVERNIGHT. SUNDAYS HIGHS IN THE 40S.

HIGH PRESSURE BUILDS INTO THE AREA ON SUNDAY WITH CHILLY NORTH WINDS.
HIGH PRESSURE SLIPS EAST OF MID STATE ON TUESDAY ALLOWING FOR A
RETURN TO SOUTHERLY WINDS AND MORE SEASONABLE TEMPS.

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
01
Hazardous weather outlook, Mar 20, 8:39 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
839 AM CST SAT MAR 20 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-211130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
839 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS AND THUNDERSTORMS ARE LIKELY...SOME POSSIBLY SEVERE
THIS AFTERNOON AND EARLY TONIGHT. PRIMARY THREAT WILL BE
DOWNBURST WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

BOYD
01

In the hours before

Local storm report, Mar 20, 3:12 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
312 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     LAFAYETTE               36.52N 86.03W
03/20/2004                   MACON              TN   LAW ENFORCEMENT

            3 TREES DOWN IN LAFAYETTE

&&

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:13 PM CSTSevere Thunderstorm WarningOHXStewart62 min
Mar 20, 12:58 PM CSTSevere Thunderstorm WarningOHXMontgomery62 min
Mar 20, 1:13 PM CSTSevere Thunderstorm WarningOHXStewart62 min
Mar 20, 1:15 PM CSTSevere Thunderstorm WarningOHXBenton45 min
Mar 20, 1:30 PM CSTTornado WarningOHXStewart45 min
Mar 20, 1:36 PM CSTSevere Thunderstorm WarningOHXRobertson54 min
Mar 20, 1:41 PM CSTFlash Flood WarningOHXStewart2 hr
Mar 20, 1:41 PM CSTSevere Thunderstorm WarningOHXSumner34 min
Mar 20, 1:45 PM CSTSevere Thunderstorm WarningOHXHouston60 min
Mar 20, 1:58 PM CSTSevere Thunderstorm WarningOHXMontgomery62 min
Mar 20, 2:07 PM CSTSevere Thunderstorm WarningOHXDickson, Humphreys38 min
Mar 20, 2:10 PM CSTSevere Thunderstorm WarningOHXDickson, Humphreys35 min
Mar 20, 2:11 PM CSTSevere Thunderstorm WarningOHXSmith, Wilson49 min
Mar 20, 2:32 PM CSTSevere Thunderstorm WarningOHXCheatham, Robertson43 min
Mar 20, 2:39 PM CSTFlash Flood WarningOHXSumner2 hr
Mar 20, 2:42 PM CSTSevere Thunderstorm WarningOHXDavidson, Sumner33 min
Mar 20, 2:47 PM CSTSevere Thunderstorm WarningOHXWilliamson43 min
Mar 20, 2:55 PM CSTSevere Thunderstorm WarningOHXJackson, Overton35 min
Mar 20, 3:19 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson41 min
Mar 20, 3:50 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren55 min
Mar 20, 4:09 PM CSTSevere Thunderstorm WarningOHXWhite31 min
Mar 20, 4:29 PM CSTSevere Thunderstorm WarningOHXCumberland31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.